Alert archive / New Jersey / Flash Flood Warnings in 2004
Flash Flood Warning 34, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 8, 2004, 9:43 AM EDT for Passaic County, Union County, New Jersey. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2004, 9:43 AM EDT (13:43 UTC)
- Expired
- Sep 8, 2004, 11:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 081344
FFWOKX
NJC031-039-081545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
943 AM EDT WED SEP 8 2004
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNION COUNTY IN NORTHEAST NEW JERSEY
EASTERN PASSAIC COUNTY IN NORTHEAST NEW JERSEY
* UNTIL 1145 AM EDT
* AT 937 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE AREA...MOVING NORTH AT LESS THAN 10 MILES
PER HOUR.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
$$
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.
LAT...LON 4100 7429 4098 7417 4080 7411 4092 7431
4075 7442 4067 7415 4057 7423 4059 7450
4067 7446 4086 7461What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:30 AM EDT, 6 hours 13 minutes earlier.
Area forecast discussion, Sep 8, 3:30 AM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 330 AM EDT WED SEP 8 2004 .SHORT TERM (TODAY THROUGH THURSDAY)... TROPICAL AIRMASS MAKING ITS WAY NORTHWARD. DEWPOINTS ACROSS THE AREA ARE IN THE MID 60S TO LOWER 70S. RADAR HAS BEEN SHOWING HEAVY SHOWERS MOVING SLOWLY NORTHWARD MAINLY ACROSS EASTERN ZONES. RAINFALL RATES OF A LITTLE OVER AN INCH IN ONE HOUR HAS BEEN REPORTED. AS THE AREA CONTINUES TO MOVE NORTH IT LOOKS TO BE WEAKENING. THE MAIN FOCUS LATE TODAY INTO THURSDAY FOR CONVECTION WILL BE WITH THE REMNANTS OF T.D. FRANCES AS IT TRACKS WEST OF THE APPALACHIANS. ALL MODELS IN GOOD AGREEMENT IN TAKING REMNANTS OF T.D. FRANCES OVER THE WEST SIDE OF THE APPALACHIANS. THE ONLY DIFFERENCE IS TIMING. THE ETA A TAD SLOWER THAN THE GFS AND THE UKMET. WILL CONTINUE TO FORECAST BASED ON THE GFS. THURSDAY SHOULD REMAIN PRETTY HUMID AND BREEZY WITH SHOWERS AND THUNDERSTORMS. AT THIS TIME EXPECTED QPF ONE TO TWO INCHES ACROSS THE AREA THROUGH FRIDAY AFTERNOON. DAYTIME HIGHS THROUGH THE PERIOD WILL BE NORMAL...BUT LOWS WILL BE SEVERAL DEGREES ABOVE NORMAL IN THE TROPICAL AIRMASS. && .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... COLD FRONT OVER THE GREAT LAKES REGION MOVES SOUTHEAST ACROSS THE AREA LATE THURSDAY NIGHT AND FRIDAY. DRY CONDITIONS EXPECTED FROM FRIDAY AFTERNOON INTO THE WEEKEND. ANOTHER FRONT APPROACHES DURING THE DAY SUN WITH FRONTAL PASSAGE EXPECTED AT NIGHT. LARGE SURFACE HIGH BUILDS ACROSS EASTERN CANADA AND THE NORTHEAST MON AND TUE WITH NEAR SEASONABLE TEMPS. && .AVIATION... A MIXED BAG OF LIFR TO MVFR CIGS AND VIS ACROSS THE REGION. BAND OF HEAVY SHOWERS ORIENTED NE-SW FROM KHVN TO KJFK WILL CONTINUE TO PUSH NW THROUGH CITY AIRPORTS AND NW BETWEEN NOW AND 11Z WITH GENERALLY IFR CONDITIONS. TO THE SE OF THE PASSING BAND...EXPECT CIGS AND VIS TO GRADUALLY DROP TO LIFR. CONDITIONS WILL ONLY IMPROVE SLIGHTLY AFTER SUNRISE TO IFR/LOW MVFR CIGS AND MVFR VSBY WITH SHRA. VSBY COULD REMAIN IFR OVER KHPN...KISP...AND KGON THROUGH A GOOD PART OF THE MORNING. SHOWER ACTIVITY BECOMES MORE WIDESPREAD AND HEAVIER FROM 16Z ON...WITH IFR CONDITIONS IN HEAVY SHOWERS. EXPECT CONDITIONS TO DROP TO IFR/LIFR ACROSS MOST REGION AFTER 02Z TONIGHT. && .MARINE... SEAS ON THE OCEAN WATERS ARE BETWEEN 3 AND 4 FT CURRENTLY...BUT EXPECT THEM TO BUILD TO MARGINAL SCA TODAY ON TIGHTENING SE GRADIENT. THE SEAS WILL THEN BUILD TO 6 TO 9 FT BY FRIDAY AS A TIGHT SSE GRADIENT DEVELOPS BETWEEN APPROACHING REMNANTS OF FRANCES AND WESTERN ATLANTIC RIDGE. WINDS THEMSELVES SHOULD APPROACH OR EXCEED SCA CRITERIA THURSDAY INTO EARLY FRIDAY AHEAD OF AN APPROACHING COLD FRONT MERGED WITH REMNANTS OF FRANCES. WINDS ON THE SOUND AND HARBOR APPEAR TO REMAIN JUST BELOW CRITERIA AT THIS TIME. WINDS WILL RELAX BELOW SCA FROM WEST TO EAST FRIDAY NIGHT AS A COLD FRONT CROSSES THE WATERS AND SHIFTS FLOW TO THE NW. SEAS ON THE OCEAN MAY FINALLY SUBSIDE BELOW SCA BY SATURDAY NIGHT WITH OFFSHORE FLOW. && .HYDROLOGY...LOOKING AT 1 TO 2 INCHES OF RAINFALL THROUGH FRIDAY CROSS LI/SRN CT AND ACROSS THE HIGHER ELEVATIONS OF NW CT AND THE LOWER HUDSON VALLEY. BASED ON GUIDANCE OVER 3 INCHES OF RAINFALL IS NEEDED TO CAUSE FLOODING PROBLEMS. WITH CURRENT QPF AMOUNTS NO FLOODING PROBLEMS ARE EXPECTED AT THIS TIME...WITH THE EXCEPTION OF SOME MINOR NUISANCE URBAN AND SMALL STREAM FLOODING. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350. &&
Hazardous weather outlook, Sep 8, 5:17 AM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 517 AM EDT WED SEP 8 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-080915- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 517 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND THURSDAY THERE IS THE POTENTIAL FOR HEAVY RAIN TODAY INTO THURSDAY AS THE REMNANTS OF HURRICANE DRIFT UP ALONG THE APPALACHIANS. PRECIPITATION AMOUNTS OF 1 TO 2 INCHES IS EXPECTED. NO SIGNIFICANT FLOODING IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND TONIGHT.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:51 AM EDT | Flash Flood Warning | OKX | Bergen, Hudson | 2 hr |
| Sep 8, 8:57 AM EDT | Flash Flood Warning | OKX | Essex | 78 min |
Nearby
Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.